Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 22, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 24, 2024, 12:13 AM CDT for 4 counties in Nebraska. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2024, 12:13 AM CDT (05:13 UTC)
- Expired
- May 24, 2024, 12:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Adams County, NE, Franklin County, NE, Kearney County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 15 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 12:26 AM CDT | TORNADO | 4 Nw Blue Hill, NE | This EF1 rated tornado was on the ground from 1226AM to 1230AM and tracked from 4 miles NW of Blue Hill to 3 miles NNW of Blue Hill. The peak wind speed was estimated at 95 MPH. The path width was 80 yards with a path length of 2.6 miles. |
| May 24, 12:33 AM CDT | TSTM WND GST 66 | 2 S Ayr, NE | Report via WL-AYR1.54S station. |
| May 24, 12:33 AM CDT | TSTM WND GST 66 | 2 S Ayr, NE | Report via WL-AYR1.54S station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 8:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1132 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
855
WFUS53 KGID 240513
TORGID
NEC001-061-099-181-240545-
/O.NEW.KGID.TO.W.0022.240524T0513Z-240524T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
1213 AM CDT Fri May 24 2024
The National Weather Service in Hastings has issued a
* Tornado Warning for...
Northeastern Franklin County in south central Nebraska...
Northern Webster County in south central Nebraska...
Southern Adams County in south central Nebraska...
Southeastern Kearney County in south central Nebraska...
* Until 1245 AM CDT.
* At 1212 AM CDT, a severe thunderstorm capable of producing a
tornado was located near Campbell, or 24 miles southwest of
Hastings, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ayr around 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4029 9879 4039 9882 4058 9832 4034 9828
TIME...MOT...LOC 0512Z 256DEG 43KT 4036 9875
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Thies3 follow-up statements
212
WWUS53 KGID 240521
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1221 AM CDT Fri May 24 2024
NEC061-099-240531-
/O.CAN.KGID.TO.W.0022.000000T0000Z-240524T0545Z/
Franklin NE-Kearney NE-
1221 AM CDT Fri May 24 2024
...THE TORNADO WARNING FOR NORTHEASTERN FRANKLIN AND SOUTHEASTERN
KEARNEY COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Nebraska.
&&
LAT...LON 4033 9866 4040 9869 4058 9832 4035 9828
TIME...MOT...LOC 0521Z 256DEG 42KT 4038 9861
$$
NEC001-181-240545-
/O.CON.KGID.TO.W.0022.000000T0000Z-240524T0545Z/
Webster NE-Adams NE-
1221 AM CDT Fri May 24 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR NORTH
CENTRAL WEBSTER AND SOUTHERN ADAMS COUNTIES...
At 1221 AM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located near
Bladen, or 18 miles southwest of Hastings, moving east at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
These dangerous storms will be near...
Ayr around 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4033 9866 4040 9869 4058 9832 4035 9828
TIME...MOT...LOC 0521Z 256DEG 42KT 4038 9861
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Thies711
WWUS53 KGID 240531
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1231 AM CDT Fri May 24 2024
NEC181-240541-
/O.CAN.KGID.TO.W.0022.000000T0000Z-240524T0545Z/
Webster NE-
1231 AM CDT Fri May 24 2024
...THE TORNADO WARNING FOR NORTH CENTRAL WEBSTER COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Nebraska.
&&
LAT...LON 4035 9850 4043 9854 4054 9831 4037 9828
TIME...MOT...LOC 0531Z 256DEG 50KT 4041 9844
$$
NEC001-240545-
/O.CON.KGID.TO.W.0022.000000T0000Z-240524T0545Z/
Adams NE-
1231 AM CDT Fri May 24 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
SOUTHEASTERN ADAMS COUNTY...
At 1231 AM CDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located over
Ayr, or 12 miles south of Hastings, moving east at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Adams County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4035 9850 4043 9854 4054 9831 4037 9828
TIME...MOT...LOC 0531Z 256DEG 50KT 4041 9844
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Thies196 WWUS53 KGID 240540 SVSGID Severe Weather Statement National Weather Service Hastings NE 1240 AM CDT Fri May 24 2024 NEC001-240550- /O.EXP.KGID.TO.W.0022.000000T0000Z-240524T0545Z/ Adams NE- 1240 AM CDT Fri May 24 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN ADAMS COUNTY WILL EXPIRE AT 1245 AM CDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Severe Thunderstorm Watch remains in effect until 400 AM CDT for south central Nebraska. && LAT...LON 4035 9850 4043 9854 4054 9831 4037 9828 TIME...MOT...LOC 0540Z 256DEG 43KT 4043 9835 $$ Thies
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 23, 6:15 PM CDT, 5 hours 58 minutes earlier. Its key messages:
- Strong to severe thunderstorms are expected across south central Nebraska and north central Kansas late this evening and overnight. The best chances for severe weather in our area will be for south central Nebraska between 10pm and 4am, with storms ending from west to east.
- A progression of systems will move through the region over the Memorial Day Weekend. These systems will bring a chance of periodic shower and thunderstorm activity to portions of the area, which could put a damper on some outdoor holiday plans.
- Expect a gradual warming trend heading into mid-week, with highs returning to the 80s.
Area forecast discussion, May 23, 6:15 PM CDT, 5 hours 58 minutes before
Area Forecast Discussion National Weather Service Hastings NE 615 PM CDT Thu May 23 2024 .KEY MESSAGES... - Strong to severe thunderstorms are expected across south central Nebraska and north central Kansas late this evening and overnight. The best chances for severe weather in our area will be for south central Nebraska between 10pm and 4am, with storms ending from west to east. - A progression of systems will move through the region over the Memorial Day Weekend. These systems will bring a chance of periodic shower and thunderstorm activity to portions of the area, which could put a damper on some outdoor holiday plans. - Expect a gradual warming trend heading into mid-week, with highs returning to the 80s. && .DISCUSSION... Issued at 406 PM CDT Thu May 23 2024 A closed low will move into the western part of the Dakotas this afternoon and evening, with a warm front over the Dakotas. Things have warmed up fairly well, with temperatures currently ranging from the mid-70s to low 80s. SBCAPE values are expected to reach around 1000-2500 J/kg with MLCAPE values around 1500-3000 J/kg. DCAPE values of 1200-1400 J/kg are also expected along with steep lapse rates. A cold front is expected to move through the region later today, which will be the lifting mechanism for the main part of our severe weather concerns. A few isolated storms may be possible this evening, but the bulk of the severe weather issues will be mainly between 10pm and 4am. Storms are expected to initiate, congealing into a line as they cross the Hastings CWA. Strong winds up to 75mph will be the main hazard. Large hail up to ping pong to golf ball size will also be a concern. A few tornadoes embedded within the line of storms will also be possible. This will make any tornadoes that doe develop, potentially difficult to see, especially with the event occurring after dark. With the passage of the front and pressure rises in the area, there may be a few hours where winds are pretty strong following the storms moving through the area. Should this situation pan out, a few areas could see some non-thunderstorm, post frontal wind gusts nearing 50mph. Low confidence at this time in this solution. Friday, the cold front will clear the region, with the low lifting to the north, into Canada. Precipitation should be clearing the area around or shortly after sunrise. For the rest of the day, dry conditions and cooler temperatures are expected. Highs will range from the mid to upper 60s along and north of I-80 to the mid-70s in north central Kansas. Breezy conditions are expected through mid- afternoon, easing off from southwest to northeast as the low moves out. Heading into the holiday weekend, a couple of disturbances will move into the region. This may result in some periodic showers and thunderstorms, which could put a damper on holiday plans. At the moment, the best chance for any stronger to marginally severe storms would be Saturday afternoon and evening. For those planning on outdoor activities, continue to monitor the forecast through the weekend. Temperatures warm up heading into Tuesday and Wednesday, with highs returning to the mid-70s to low 80s. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 608 PM CDT Thu May 23 2024 VFR conditions with SSE winds gusting to 25-30 kts will only continue until around 05Z tonight. By then, a cold front moving across the area will bring strong to severe thunderstorms as well as a wind shift to NW behind the front. These thunderstorms may well be severe with large hail, damaging winds (I put gusts to 55 kts in the TAFs but they may be even stronger), and isolated tornadoes. The most likely timeframe for +TSRA at the TAF sites will be approximately from 24/04Z to 24/08Z. Visibility will likely be restricted as these storms move over the sites as well. Behind the front Friday morning, NW winds will continue to gust to 25-30 kts through the day, but should diminish to around 9-12 kts by the end of the period. VFR ceilings/visibility are expected to return shortly behind the passage of the thunderstorms early Friday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Wekesser AVIATION...Hickford
Hazardous weather outlook, May 23, 3:22 PM CDT, 8 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 322 PM CDT Thu May 23 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 322 PM CDT Thu May 23 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thursday evening and overnight, chances for thunderstorms will increase across the outlook area. The best chances look to be between 10 PM and 4 AM as a complex of storms pushes through the area. Some higher end wind gusts could exceed 75 MPH, which is the primary severe weather threat, but hail up to the size of golf balls and a few tornadoes are not out of the question. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Saturday afternoon through Monday (Memorial Day), periodic thunderstorm chances return to the forecast. At this time, the greatest threat for severe thunderstorms over the holiday weekend will be Saturday evening into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening/tonight. Spotters are encouraged to report any severe weather to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 23, 10:42 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Hastings NE
1042 PM CDT Thu May 23 2024
NEZ060-061-072-073-240430-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
1042 PM CDT Thu May 23 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PHELPS...
NORTHEASTERN GOSPER...WESTERN BUFFALO AND DAWSON COUNTIES THROUGH
1130 PM CDT...
At 1042 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Sumner to near Elwood.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Lexington and Sumner around 1050 PM CDT.
Miller around 1055 PM CDT.
Overton around 1100 PM CDT.
This includes Interstate 80 between mile markers 219 and 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hastings.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central and central Nebraska.
&&
LAT...LON 4105 10002 4105 9894 4068 9920 4058 9998
4070 9998 4070 10009
TIME...MOT...LOC 0342Z 264DEG 27KT 4104 9950 4063 9988
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ADPLocal storm report, May 23, 11:03 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1103 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM Tstm Wnd Gst Lexington Airport 40.79N 99.77W
05/23/2024 M60 MPH Dawson NE AWOS
&&
ADPLocal storm report, May 23, 11:26 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1126 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM Tstm Wnd Gst 5 NW Lexington 40.82N 99.83W
05/23/2024 M61 MPH Dawson NE Public
Report via PWS-KNECOZAD9 station.
&&
REEDLocal storm report, May 23, 11:51 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1151 PM CDT Thu May 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 PM Tstm Wnd Gst 1 ESE Harlan County Dam 40.06N 99.19W
05/23/2024 M64 MPH Harlan NE Public
Report via WL-NAPONEE2.82WSW station.
&&
REEDLocal storm report, May 24, 12:03 AM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1203 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM Tstm Wnd Gst 8 W Macon 40.21N 99.10W
05/23/2024 E61 MPH Franklin NE Public
Report via WL-BLOOMINGTON8.16NNW station.
&&
REEDLocal storm report, May 24, 12:09 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1209 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM Tstm Wnd Gst 7 W Macon 40.19N 99.08W
05/23/2024 M69 MPH Franklin NE Public
Report via PWS-KNEBLOOM15 station.
&&
REEDThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:04 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 41 min |
| May 23, 10:25 PM CDT | Special Weather Statement | GID | Valley | 50 min |
| May 23, 10:41 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 49 min |
| May 23, 10:42 PM CDT | Special Weather Statement | GID | Dawson | 48 min |
| May 23, 11:00 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper | 30 min |
| May 23, 11:17 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Sherman, Valley | 43 min |
| May 23, 11:20 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Franklin, Furnas, Gosper, Harlan and 3 more | 40 min |
| May 23, 11:53 PM CDT | Severe Thunderstorm Warning | GID | Greeley, Howard, Merrick, Nance, Sherman, Valley | 52 min |
| May 23, 11:55 PM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Clay, Franklin, Hall, Hamilton and 8 more | 50 min |
| May 24, 12:08 AM CDT | Tornado Warning | GID | Adams, Buffalo, Hall, Kearney | 15 min |
| May 24, 12:34 AM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Nance, Polk | 41 min |
| May 24, 12:41 AM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Clay, Fillmore, Franklin, Hall and 9 more | 34 min |
| May 24, 1:12 AM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, Merrick, Nuckolls, Polk and 3 more | 48 min |
| May 24, 1:18 AM CDT | Tornado Warning | GID | York | 12 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.